Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 14, NWS Salt Lake City, UT

May 27, 2015Sanpete County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 27, 2015, 5:02 PM MDT for Sanpete County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 5:02 PM MDT (23:02 UTC)
Expired
May 27, 2015, 5:28 PM MDT
In force
26 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Sanpete County, UT

The radar

The Cedar City radar (KICX), 217 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS55 KSLC 272302
SVRSLC
UTC039-280000-
/O.NEW.KSLC.SV.W.0014.150527T2302Z-150528T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANPETE COUNTY IN UTAH...

* UNTIL 600 PM MDT

* AT 502 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  FAYETTE...OR 10 MILES EAST OF SCIPIO...AND MOVING NORTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MANTI...MORONI...EPHRAIM...GUNNISON...MOUNT PLEASANT...WALES...
  FAYETTE...CENTERFIELD AND SPRING CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3909 11191 3919 11202 3925 11202 3938 11186
      3938 11176 3946 11175 3947 11172 3950 11171
      3962 11156 3941 11133
TIME...MOT...LOC 2302Z 229DEG 23KT 3921 11192 

$$

ROGOWSKI
2 follow-up statements
313 
WWUS55 KSLC 272319
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
519 PM MDT WED MAY 27 2015

UTC039-280000-
/O.CON.KSLC.SV.W.0014.000000T0000Z-150528T0000Z/
SANPETE UT-
519 PM MDT WED MAY 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL SANPETE COUNTY...

AT 518 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
FAYETTE...OR 9 MILES WEST OF MANTI...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
MANTI...MORONI...EPHRAIM...GUNNISON...MOUNT PLEASANT...WALES...
FAYETTE...CENTERFIELD AND SPRING CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3909 11191 3919 11202 3925 11202 3938 11186
      3938 11176 3946 11175 3947 11172 3950 11171
      3962 11156 3941 11133
TIME...MOT...LOC 2318Z 229DEG 23KT 3928 11182 

$$

ROGOWSKI
665 
WWUS55 KSLC 272328
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
528 PM MDT WED MAY 27 2015

UTC039-272337-
/O.CAN.KSLC.SV.W.0014.000000T0000Z-150528T0000Z/
SANPETE UT-
528 PM MDT WED MAY 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR SANPETE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3909 11191 3919 11202 3925 11202 3938 11186
      3938 11176 3946 11175 3947 11172 3950 11171
      3962 11156 3941 11133
TIME...MOT...LOC 2327Z 229DEG 23KT 3932 11176 

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:07 PM MDT, 55 minutes earlier.

Area forecast discussion, May 27, 4:07 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MDT WED MAY 27 2015

.SYNOPSIS...AN UPPER LOW MOVING OUT OF THE PACIFIC NORTHWEST WILL
IMPACT MUCH OF UTAH THROUGH THURSDAY. HIGH PRESSURE WILL
STRENGTHEN ACROSS THE REGION LATE IN THE WEEK THROUGH THE UPCOMING
WEEKEND RESULTING IN A WARMING AND DRYING TREND.

&&

.SHORT TERM (THROUGH 06Z SUNDAY)...AN UPPER LOW PRESSURE SYSTEM IS
SPINNING OVER IDAHO THIS AFTERNOON...WITH THE SOUTHERN PORTIONS OF
THE TROUGH IMPACTING UTAH AND SOUTHWEST WYOMING. THIS TROUGH HAS
HELPED INITIATE THUNDERSTORMS ACROSS THE NORTHERN TWO THIRDS OF
THE FORECAST AREA...WITH SOME OF THESE STORMS BECOMING
SEVERE. LARGE HAIL HAS BEEN REPORTED...AS WELL AS A COUPLE FUNNEL
CLOUD REPORTS NEAR THE UINTA BASIN. EFFECTIVE BULK SHEAR IS NOT
ALL THAT IMPRESSIVE...GENERALLY 20-25 KNOTS...BUT SOME OF THE
STRONGER CELLS HAVE BEEN IN AREAS WITH SMALL ANALYZED POCKETS OF
30-40 KNOTS OF SHEAR.

GOOD INSTABILITY WILL LIKELY PERSIST INTO THE EVENING
HOURS...WITH SOME STRONGER CELLS LIKELY TO MOVE INTO TOOELE AND
BOX ELDER COUNTIES FROM NEVADA. LOWERED POPS A BIT BETWEEN 06Z AND
12Z THURSDAY...AS MOST MODELS HAVE SHOWERS CALMING DOWN DURING THE
OVERNIGHT HOURS...BUT SHOWERS WILL LIKELY INCREASE AGAIN THURSDAY
MORNING ACROSS NORTHERN UTAH AS THE LOW DROPS INTO THE AREA.
SEVERE STORMS COULD BE POSSIBLE AGAIN THURSDAY AFTERNOON AS THE
TROUGH AXIS PASSES THROUGH THE CWA...THOUGH SHOWERS MAY END
EARLIER THAN USUAL WITH THE TROUGH MOVING TO THE EAST SHORTLY
AFTER 00Z FRIDAY.

THE TROUGH FINALLY EXITS THE REGION THROUGH THE DAY FRIDAY...WITH
A SHORTWAVE RIDGE BUILDING OVER THE GREAT BASIN. THIS WILL BEGIN A
WARMING AND DRYING TREND HEADING INTO THE WEEKEND...WITH
TEMPERATURES RISING ABOVE SEASONAL NORMALS BY SATURDAY AFTERNOON.

.LONG TERM (AFTER 06Z SUNDAY)...

SIGNIFICANT WARMING AND DRYING TREND CONTINUES DURING THE SECOND
HALF OF THE WEEKEND INTO EARLY NEXT WEEK WITH THE RIDGE CENTERING
OVERHEAD SUNDAY. STORM COVERAGE WILL CONTINUE TO THIN OUT AND BECOME
RELEGATED TO THE MOUNTAINS.

SOUTHERLY WINDS BECOME GUSTY LATE SUNDAY AFTERNOON THROUGH EARLY
NEXT WEEK AS THE RIDGE SHIFTS EAST OF THE ROCKIES. BY MIDWEEK THE
NEXT CLOSED LOW TRAVERSES THE NORTHERN ROCKIES...INCREASING
SHOWER/THUNDERSTORM COVERAGE ACROSS THE NORTH. EXPECTING
TEMPERATURES TO COOL TO OR JUST BELOW NORMAL WITH THE PASSAGE OF A
COOL FRONT BY MIDWEEK.

&&

.AVIATION...NORTHERLY WINDS ARE EXPECTED TO PREVAIL AT THE
SLC TERMINAL THROUGH ABOUT 03Z THEN SHIFT TO SOUTHEASTERLY. SHOWERS
WILL BE INCREASING IN COVERAGE IN THE AREA THROUGH THE REST OF THIS
AFTERNOON AND INTO THIS EVENING. VFR CONDITIONS WILL PREVAIL BUT
CIGS COULD DIP TO OR BELOW 6000 FT WITH PASSING SHOWERS AND GUSTY
ERRATIC WINDS ARE ALSO POSSIBLE. SHOWERS COULD BECOME MORE FREQUENT
AFTER ABOUT 05-06Z WITH PREVAILING CIGS AOB 6000 FT AND BRIEF MVFR
POSSIBLE IN HEAVIER RAIN.

&&

.FIRE WEATHER...THE REST OF TODAY AND TOMORROW WILL BE WARM AND
FAIRLY DRY ACROSS THE SOUTH...WHILE THE NORTH REMAINS COOL AND
MOIST. THE BEST CHANCE FOR A WETTING RAIN IS ALSO ACROSS THE NORTH.
SHOWERS AND STORMS INCREASE IN COVERAGE THROUGH THE REMAINDER OF
THIS AFTERNOON. IT SHOULD REMAIN ACTIVE ACROSS THE NORTH THIS
EVENING...THEN AGAIN TOMORROW AS WELL. THE STRONGEST ACTIVITY WILL
BRING A CHANCE FOR CLOUD TO GROUND LIGHTNING...GUSTY/ERRATIC
WINDS...AND SMALL HAIL.

THE PATTERN SHIFTS FRIDAY THROUGH THE WEEKEND AS A RIDGE BUILDS IN.
EXPECT VERY WARM CONDITIONS AND A DRYING TREND ACROSS ALL OF UTAH.
THE CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL THIN EACH
DAY AND BE RELEGATED TO THE MOUNTAINS FOR THE MOST PART. SOUTHERLY
WINDS WILL BECOME GUSTY SUNDAY...INCREASING THROUGH
TUESDAY...INCREASING THE LIKELIHOOD OF SEEING CRITICAL METEOROLOGICAL
FIRE WEATHER CONDITIONS INTO EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
AVIATION...WILENSKY
FIRE WEATHER...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 27, 4:18 PM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
418 PM MDT WED MAY 27 2015

UTZ001>016-019>021-517-518-WYZ021-281030-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
418 PM MDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN AND
CENTRAL UTAH THIS EVENING...WITH LARGE HAIL...HEAVY RAIN...AND
GUSTY WINDS POSSIBLE WITH THE STRONGEST STORMS. THESE SHOWERS WILL
DECREASE IN COVERAGE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN ON THURSDAY...WITH
LARGE HAIL...HEAVY RAIN...AND GUSTY WINDS POSSIBLE WITH THE
STRONGEST STORMS. THESE STORMS WILL DISSIPATE THURSDAY
EVENING.

HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY THROUGH
MONDAY...WITH SIGNIFICANTLY WARMER AND DRIER WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, May 27, 3:15 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             14 S MYTON              39.99N 110.06W
05/27/2015  M1.25 INCH       DUCHESNE           UT   BROADCAST MEDIA

            HALF DOLLAR SIZED HAIL WAS OBSERVED AND PHOTOGRAPHED IN
            THE PARIETTE WETLANDS SOUTH OF MYTON.

&&

ES
Local storm report, May 27, 4:08 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             SANDY                   40.57N 111.85W
05/27/2015  M0.88 INCH       SALT LAKE          UT   BROADCAST MEDIA

&&

MS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:02 PM MDTSevere Thunderstorm WarningSLCMillard58 min
May 27, 4:17 PM MDTSevere Thunderstorm WarningSLCBox Elder58 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.